Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 21, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this flash flood warning at Jul 17, 2024, 9:21 PM EDT for Bucks County, Philadelphia County, Pennsylvania. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2024, 9:21 PM EDT (01:21 UTC)
- Expired
- Jul 17, 2024, 11:42 PM EDT
- In force
- 2 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bucks County, PA, Philadelphia County, PA
The radar
The Philadelphia radar (KDIX), 45 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 9:40 PM EDT | FLASH FLOOD | 1 Nnw Levittown, PA | Report of vehicles stranded in standing water around the Middletown area. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted.
376
WGUS51 KPHI 180121
FFWPHI
PAC017-101-180530-
/O.NEW.KPHI.FF.W.0021.240718T0121Z-240718T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mount Holly NJ
921 PM EDT Wed Jul 17 2024
The National Weather Service in Mount Holly has issued a
* Flash Flood Warning for...
Southeastern Bucks County in southeastern Pennsylvania...
Northeastern Philadelphia County in southeastern Pennsylvania...
* Until 130 AM EDT.
* At 921 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets, and underpasses as well as other
drainage and low lying areas.
* Some locations that may experience flash flooding include...
Philadelphia, Trenton, Bensalem, Ewing, Bristol, Yardley,
Tullytown, Langhorne, Levittown, Langhorn, Woodside and
Florence-Roebling.
This includes the following highways...
Interstate 95 in Pennsylvania between mile markers 32 and 40.
Pennsylvania Turnpike between mile markers 350 and 359.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4016 7499 4026 7485 4025 7484 4021 7477
4019 7475 4017 7473 4015 7473 4012 7479
4013 7482 4011 7483 4010 7487 4005 7497
4004 7500 4009 7503 4015 7500
FLASH FLOOD...RADAR INDICATED
$$
Hoeflich2 follow-up statements
259
WGUS71 KPHI 180230
FFSPHI
Flash Flood Statement
National Weather Service Mount Holly NJ
1030 PM EDT Wed Jul 17 2024
PAC017-101-180530-
/O.CON.KPHI.FF.W.0021.000000T0000Z-240718T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bucks PA-Philadelphia PA-
1030 PM EDT Wed Jul 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT THURSDAY
FOR SOUTHEASTERN BUCKS AND NORTHEASTERN PHILADELPHIA COUNTIES...
At 1030 PM EDT, local law enforcement reported thunderstorms
producing heavy rain in Standing water around the Middletown
resulted in some vehicles becoming stranded. . Between 1 and 2
inches of rain have fallen. Flooding impacts will continue, but no
additional rainfall is expected. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets, and underpasses as well as other
drainage and low lying areas.
Some locations that may experience flash flooding include...
Philadelphia, Trenton, Bensalem, Ewing, Bristol, Yardley,
Tullytown, Langhorne, Levittown, Langhorn, Woodside and
Florence-Roebling.
This includes the following highways...
Interstate 95 in Pennsylvania between mile markers 32 and 40.
Pennsylvania Turnpike between mile markers 350 and 359.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4016 7499 4026 7485 4025 7484 4021 7477
4019 7475 4017 7473 4015 7473 4012 7479
4013 7482 4011 7483 4010 7487 4005 7497
4004 7500 4009 7503 4015 7500
FLASH FLOOD...OBSERVED
$$
Hoeflich050
WGUS71 KPHI 180342
FFSPHI
Flash Flood Statement
National Weather Service Mount Holly NJ
1142 PM EDT Wed Jul 17 2024
PAC017-101-180352-
/O.CAN.KPHI.FF.W.0021.000000T0000Z-240718T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bucks PA-Philadelphia PA-
1142 PM EDT Wed Jul 17 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BUCKS AND
NORTHEASTERN PHILADELPHIA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4016 7499 4026 7485 4025 7484 4021 7477
4019 7475 4017 7473 4015 7473 4012 7479
4013 7482 4011 7483 4010 7487 4005 7497
4004 7500 4009 7503 4015 7500
$$
HoeflichWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 7:30 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 17, 7:30 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
730 PM EDT Wed Jul 17 2024
.SYNOPSIS...
A strong cold front will cross the Middle Atlantic region
tonight. It will be followed by high pressure for the end of the
week and into the weekend. Another upper system and surface
front will arrive by early next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
A line of loosely organized convection has now formed across
eastern PA down into the Chesapeake Bay. While there remains
sufficient instability and shear to support some severe wind
potential, storms are beginning to struggle with some
organization, at least across these areas that already saw some
convective development earlier in the day. More abundant
instability is available across southern NJ and the Delmarva, so
storms still have an opportunity to strengthen over the next few
hours. The onset of nighttime, however, will help diminish our
severe potential gradually over the next few hours. PWAT values
over 2 inches remain across the region and continue to support
heavy downpours leading to localized flash flooding. Storms
should eventually give way to just some residual showers before
tapering off from northwest to southeast overnight as the cold
front shifts further offshore. Behind the front, light NW winds
and temperatures falling into the upper 60s to low 70s. Some
patchy fog will be possible as well.
The cold front should fully cross through the region by
Thursday morning but will begin to slow down as it passes to our
south and east. So while, the northern half of the area will
begin to see some clearing, the southern half of the area
(especially near the coast), will see cloud cover linger
throughout the day. Isolated to scattered showers and storms may
hang up along the southern Jersey shore and southern Delmarva
in the afternoon. On the bright side, this cold front will knock
down temps and humidity with highs mainly in the mid 80s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Front will continue slowly sliding southeastward away from the
area Thursday night. A few showers or thunderstorms may linger
in the evening across southern Delaware but it should clear out
after midnight. Lows will be in the considerably more
comfortable 60s for most of the area.
Friday looks like the most pleasant day of the forecast as
Canadian high pressure briefly builds southward into the area.
Dew points will be down into the upper 50s and lower 60s with
highs only in the mid to upper 80s with mostly sunny skies and
light winds.
High pressure starts to push eastward with a lee-side trough
developing on Saturday. With winds turning back to the south,
dew points will start to creep back up. The increased moisture
plus lee side trough combined with a weak upper disturbance
working in from the southwest may be enough to bring some
scattered showers and isolated thunderstorms by afternoon,
especially west and southwest of Philly. Further north and east,
dry conditions should prevail. While dew points will be back
solidly into the 60s, highs should remain mostly in the upper
80s, so still considerably more comfortable than recent days,
but not quite as nice as Friday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The stalled front to our south will gradually creep back
northward as we head into the middle of next week. Combined with
passing upper disturbances, this should result in a general
turn towards cloudier, more showery weather, with lower temps by
mid week.
At first however, Sunday should be similar to Saturday, with
some spotty convection possible mainly west and southwest of
Philly. Dew points keep creeping up, but temps remain in the
upper 80s overall.
By Monday the increased moisture is more apparent, as dews
start to approach 70 and the front starts to push back north.
This should result in a slightly better chance of convection,
but again, not huge. Still mainly upper 80s for highs.
Tuesday and Wednesday are when conditions turn wetter, with the
front pushing back into the area with clouds and scattered
showers/t- storms becoming common. This will cause cooler temps
as well, with highs down into the mid 80s, but dew points rising
into the low-mid 70s. Will need to monitor for any locally
heavy rain risks given high moisture and slow moving front in
the vicinity, but overall this looks like a beneficial change in
the weather.
&&
.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas...
Tonight...Sub-VFR conditions likely with numerous to widespread
thunderstorms. Some storms may be severe with locally damaging
winds. Storms should move out after 04-06Z but sub VFR cigs
likely in their wake from fog and low stratus. Winds southwest
around 10 knots early this evening veering to northwest 5 to 10
knots overnight. Moderate confidence.
Thursday...Some lingering sub VFR cigs early in the morning with
a few lingering showers possible at MIV and ACY. Some afternoon
showers and storms possible for ACY. Otherwise VFR. NW winds
around 5 to 10 knots. Moderate confidence.
Outlook...
Thursday night thru Friday night...VFR with no significant
weather.
Saturday through Monday...mostly VFR with a slight chance of
showers and thunderstorms, mainly in the afternoon and evening
hours.
&&
.MARINE...
Small Craft Advisory in effect through Thursday morning for all
coastal waters with SSW winds 20 knots gusting up to 25 knots
with seas around 5 feet. There will also be some storms moving
over the waters that could bring locally stronger winds
potentially gusting over 40 knots.
By Thursday, winds/seas should be sub SCA but there still could
be some lingering showers and storms over the waters.
Outlook...
Thursday night through Monday...Conditions will generally be
below Small Craft Advisory criteria. Wind gusts of 15 kt or less
with wave heights of 4 feet or less. Slight chance showers and
thunderstorms, mainly in the afternoon and evening hours.
Rip currents...
For Thursday, winds will turn more offshore out of the west to
northwest and decrease to around 10 mph. Wave heights will
mainly be around 1-2 feet in Delaware and 2-3 feet in New
Jersey with a 7-8 second period. As the winds should be weaker
and directed offshore across the region, the risk for the
development of dangerous and life threatening rip currents is
forecast to be LOW at the DE beaches and MODERATE at the NJ
shore on Thursday.
For Friday, winds will become northeasterly but remain around
10 mph. Wave heights will mainly remain around 1-2 feet in
Delaware and 2-3 feet in New Jersey with a 7-8 second period.
Therefore, the risk for the development of dangerous and life
threatening rip currents is forecast to be LOW at the DE beaches
and MODERATE at the NJ shore on Friday.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for
PAZ060>062-070-071-101>106.
Heat Advisory until 8 PM EDT this evening for PAZ054-055.
NJ...Excessive Heat Warning until 8 PM EDT this evening for
NJZ007>010-012-013-015>023-027.
Heat Advisory until 8 PM EDT this evening for NJZ001-014.
Air Quality Alert until 11 PM EDT this evening for NJZ012>015-
017>019.
DE...Excessive Heat Warning until 8 PM EDT this evening for
DEZ001>003.
Heat Advisory until 8 PM EDT this evening for DEZ004.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ012-
015-019-020.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ450>455.
&&
SYNOPSIS...RCM
NEAR TERM...MJL
SHORT TERM...RCM
LONG TERM...RCM
AVIATION...MJL/RCM
MARINE...MJL/RCMIn the hours before
Local storm report, Jul 17, 4:42 PM EDT, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
442 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Tstm Wnd Gst Burlington Bristol Brid 40.08N 74.87W
07/17/2024 M47 MPH Bucks PA Mesonet
Burlington, PA (NOS-PORTS).
&&
DeSilvaLocal storm report, Jul 17, 5:12 PM EDT, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
512 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg 2 WNW Sandyston Twp 41.23N 74.85W
07/17/2024 Sussex NJ Trained Spotter
Received a photo of trees down laying across
Old Mine Rd between Peters Valley and CR560.
Time estimated.
&&
DeSilvaLocal storm report, Jul 17, 6:50 PM EDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
650 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Tstm Wnd Dmg 1 E Frankford Twp 41.16N 74.72W
07/17/2024 Sussex NJ Fire Dept/Rescue
Delayed report. A tree fell down on wires
causing them to burn on George Hill Rd. Time
estimated.
&&
DeSilvaLocal storm report, Jul 17, 7:29 PM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
729 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail Spring Twp 40.32N 76.01W
07/17/2024 M1.00 Inch Berks PA Public
Report from mPING: Quarter (1.00 in.).
&&
GorseLocal storm report, Jul 17, 7:58 PM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
758 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg Hereford Twp 40.45N 75.55W
07/17/2024 Berks PA Trained Spotter
Photo of a large tree down blocking Spring
Hill Rd. Time estimated.
&&
DeSilvaLocal storm report, Jul 17, 8:21 PM EDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
821 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM Tstm Wnd Gst 1 N Tilghman Island 38.77N 76.33W
07/17/2024 M53 MPH Talbot MD Mesonet
Wunderground station KMDSHERW2.
&&
StaarmannThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:09 PM EDT | Severe Thunderstorm Warning | PHI | Bucks | 51 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.